I’ve had the great blessing to meet (online) a lot of ME/CFS and Lyme/TBD (Tick-Borne Disease) patients. Many have become friends. I believe, taken as a whole, that this patient group has got to be the most medically-literate patient group around.
We have to be. There are few doctors who have a clue what these illnesses really are, or how to treat them.
So we patients bond online, from our beds: on Facebook, forums, and blogs.
We share stories, and trade information – about new studies (what few there are), side effects, and tricks & tips for living. We debate causes, deplore the lack of a cure or even a real treatment, and discuss supplements, labs, and how to live with what we call the “living death.”
We mentor & educate the newly diagnosed, mourn members of our community when they pass away, and support each other when the going gets really tough.
Outsiders looking in to our forums may be confused & lost by the medical acronyms we casually throw around, from NMH (Neurally Mediated Hypotension, also called POTS), to MPS (Myofascial Pain Syndrome), to CBC (Complete Blood Count), to GcMAF (an experimental treatment).
We “talk” like doctors, because often our only route to any improvement, or just slowing the painful, downward spiral of our illness, is to become as educated as we can, and to become advocates in our own healthcare & “medical management.”
My PCP calls this the “collaborative approach,” and I’m greatly blessed to have a doctor who is as open to new ideas as she is – many others have docs who “blow them off.”
Because we as patients are so well-versed in our illness, and living in such despair, we often choose to try (doctor willing) any medication that holds any hope of improvement.
As journalist Llewellyn King recently put it:
The horror of this affliction is almost indescribable. I’ve been writing and broadcasting about these patients for several years and never have I seen such extended suffering, lives hollowed out, every tomorrow to be feared, the slightest departure from strict routines of inactivity to be met with punishing suffering. – from CFS: One Disease and Its Costs
When you have no quality of life, you take risks, and you try experimental treatments, or anything that holds any promise.
And so it was that I spent 2 days recently wondering if I had leukemia, before realizing it was a medication side effect.
It was a “perfect storm” of events.
I usually have monthly labwork done at my PCP’s office, but because my LLMD had ordered a huge number of labs just prior to my monthly appointment with my PCP, she didn’t have any labs drawn at my visit.
I received the result of my labwork from the nurse practioner (NP) at my LLMD’s office.
In 20 years of battling this crud, I’ve never before seen a lab come back like this. I’ve had lots of highs & lows, but never one with the test result underlined and the word “ALERT” written by it, like this:
WBC 2.5 ALERT
My WBC (white blood cell count) was 2.5, where range is 4.0 – 10.5. My RBC (red blood cell count) and absolute neutrophils were marked as low, with a number of others in the CBC running borderline low.
The NP says “Hmmm…” several times, shows it to me, and then tells me its either a lab error or “a serious blood disorder.”
Given that I’d just been discussng the severe weight loss, persistant nausea, extreme exhaustion, etc., my mind jumped to the most common “serious blood disorder” – leukemia. It would have made sense.
She told me not to worry about it too much until it was repeated (yeah, right). I had it repeated the next day, a Friday, and then anxiously awaited the results.
While waiting, I unloaded about my anxiety to the members of the mecfsforums, and received many reassuring responses when I explained the circumstances.
I then realized there was a more likely cause than leukemia, because I had made one of those risky decisions I mentioned, and was taking a medication that could cause this type of very serious problem.
14 months ago I wrote about it in a post, Valcyte: the (Slightly) Scary Adventure Begins, about the anti-viral medication, Valcyte, and my decision to give it a trial, based on studies coming out of Stanford.
I knew going in that this drug offered great promise for ME/CFS patients, especially those like myself, with high titers to Herpes family viruses, like EBV.
I also knew that it was “a drug of last resort” and had multiple “black box” warnings – it can cause life threatening side effects.
The most common side effect is a drop in platelets, which help in clotting. But, it can also cause damage to the bone marrow, causing the body to be unable to make enough blood cells, of all types. There have been people who died, or required bone marrow transplants, as a result of the damage done by the Valcyte.
That’s why we have done those monthly labs, watching for those side effects – “sudden onset severe leukopenia” (very low white blood cells), “neutropenia” (very low levels of a type of white cell), etc.
The NP I saw knew I was on Valcyte, but evidently didn’t know its possible side effects, and my PCP didn’t get the results of the labs because she wasn’t the one who ordered them.
Which left me there, copies of alarming labs in hand, mulling the situation, anxiously awaiting the results of the new labs.
Thankfully, I remembered the Valcyte’s possible side effects, and researched it online. I put a call in to my PCP, but she was on vacation (it was by then a Saturday) until Monday.
I spoke with my awesome PCP on Monday, and she agreed the most likely culprit was the Valcyte, and to stop taking it. I already had.
My repeat CBC showed a bit of a rise in my WBC, from 2.5 to 3.7, so it’s still low, but it’s most likely we caught it in time.
The Valcyte helped me, mostly by reducing my PEM, and improved my cognitive function somewhat. It was the only thing to really help at all in the last 5 or more years.
The (more than slightly) scary Valcyte adventure has ended, for now. Once my blood counts come back up, I hope to re-start it, likely at a lower dose.
We make these risky decisions all the time, we patients. Some have said they’ve “donated their body to science” while they’re still using them.
I think that’s a good way to put it.